Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 16, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at May 31, 2008, 5:05 PM EDT for Warren County, Pennsylvania. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2008, 5:05 PM EDT (21:05 UTC)
- Expired
- May 31, 2008, 5:30 PM EDT
- In force
- 25 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
County Warren County, PA
The radar
The State College radar (KCCX), 129 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.1 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 322 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 785 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 250 m²/s²
- 0-3 km storm-relative helicity
- 319 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KCTP 312105
SVRCTP
PAC123-312130-
/O.NEW.KCTP.SV.W.0016.080531T2105Z-080531T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
505 PM EDT SAT MAY 31 2008
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN WARREN COUNTY IN NORTH CENTRAL PENNSYLVANIA...
* UNTIL 530 PM EDT
* AT 459 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 12
MILES SOUTHWEST OF CHAPMAN STATE PARK...OR 16 MILES SOUTHWEST OF
WARREN...AND MOVING EAST AT 54 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CHAPMAN STATE PARK AROUND 510 PM EDT...
WARREN AROUND 515 PM EDT...
SHEFFIELD AND KINZUA DAM AROUND 520 PM EDT...
SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A
STURDY LOCATION NOW.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.
LAT...LON 4185 7891 4184 7893 4183 7896 4163 7896
4162 7911 4162 7940 4178 7943 4191 7892
TIME...MOT...LOC 2105Z 262DEG 47KT 4170 7928
$$
FORECASTER: KFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 4:03 PM EDT, 1 hour 2 minutes earlier.
Area forecast discussion, May 31, 4:03 PM EDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 403 PM EDT SAT MAY 31 2008 .SYNOPSIS... THE LARGE SCALE PATTERN WILL UNDER GO A TRANSITION THIS WEEK. OUR MEAN TROUGH WILL BE REPLACED BY A RIDGE. IN THE SHORT TERM...A SHORTWAVE WILL PUSH A FRONT ACROSS THE REGION TODAY TRIGGERING SHOWERS AND THUNDERSTORMS. DRIER AIR WILL MOVE IN BEHIND THE FRONT AND REMAIN UNTIL THE NEXT CHANCE OF SHOWERS SOME TIME TUESDAY. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... CONVECTION CONTINUES ALONG AND JUST SOUTH OF THE MASON-DIXON LINE. ATMOSPHERE NORTH OF THE BORDER HAS THUS FAR RESISTED RECOVERY AND INSTABILITY REMAINS MARGINAL. WATER VAPOR SHOWS VERY DRY MID LEVEL AIR SLIDING EAST AHEAD OF THE OHIO VALLEY SHORTWAVE...AND THIS IS APPARENTLY KEEPING A LID ON THINGS DESPITE FAVORABLE MID LEVEL LAPSE RATES. THE FOCUS OF THE BEST STORMS SHUD REMAIN ALONG AND JUST SOUTH OF THE BORDER THRU LATE DAY BEFORE THINGS DRY OUT RAPIDLY AROUND OR AFTER 00Z. THE FORECAST HAS THE HIGHEST POPS OVER THE SOUTH INTO THE SOUTHEAST THIS AFTERNOON AND EVE BEFORE DROPPING OFF THE RAIN CHANCES RAPIDLY BETWEEN 00-06Z. CONTINUITY AND NEW OPERATIONAL/ENSEMBLE GUIDANCE ALL LEAN THAT WAY SO ITS HARD TO JUSTIFY KEEPING SHOWERS GOING MUCH LONGER THAN ABOUT 21-23Z. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/... THE PW VALUES AND TEMPS SUGGEST THE FRONTAL SYSTEM PUSHES MOST OF THE ACTIVITY TO THE EAST AT OR BEFORE 8 PM. KEPT A SHORT PERIOD OF CHANCE SHOWERS TO REMAIN COLLABORATED WITH OTHER OFFICES. THOUGH ENSEMBLE POPS ARE LOWER THAN MOS POPS AND OUR POPS ARE A BLEND. AFTER 11 PM DROPPED ALL POPS AND MENTION OF SHOWERS. IT SHOULD BECOME MOSTLY CLEAR WITH SOME NICE COOL AM TEMPERATURES IN THE 40S AND LOWER 50S. THE DRY AIR SHOULD LIMIT THE PATCHY FOG OFTEN EXPECTED AFTER A RAIN EVENT. && .LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/... SUNDAY NIGHT THE REGION WILL BE DOMINATED A WEAK PRESSURE GRADIENT SO LIGHT WINDS AND DRY AIR WILL PROVIDE A MOSTLY CLEAR COOL NIGHT. MONDAY...WEAK HIGH PRESSURE WITH DRY AIR SHOULD CONTINUE WITH VERY LOW POPS IN THE ENSEMBLES AND MOS. TUESDAY...A WARM FRONT MOVES TOWARDS THE REGION AND THE 500 HPA HEIGHT BEGIN TO RISE. THIS BOUNDARY AND THE ABOVE NORMAL PW WITH IT IS THE FOCUS FOR SOME INCREASE SHOWER AND CLOUD ISSUE TUESDAY INTO WEDNESDAY. THE GEFS ENSEMBLES CONTINUE TO SHOW INCREASING CHANCES OF RAIN BY TUESDAY AFTERNOON. WEDNESDAY...PW VALUES GO ABOVE NORMAL AS THE WARM FRONTAL BOUNDARY IS LIKELY TO MOVE NORTH OF PA. A WARMER HUMID AIR MASS TAKES HOLD OF THE REGION. THE GEFS SHOWS A HIGH PROBABILITY OF RAIN DURING THIS TIME. UPPED POPS FURTHER TO LIKELY ACROSS THE NORTH AND HIGH CHANCE IN THE SOUTH. THURSDAY...THE HIGH PW AIR IS IN PLACE AND BOTH THE 850 HPA TEMPS AND 500 HPA HEIGHTS GO ABOVE NORMAL. THE ENSEMBLES SUGGEST THE SUBTROPICAL RIDGE WILL BUILD OVER THE REGION. WARM MOIST AIR MASSES HOLD THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS. GEFS POPS SHOW THIS DIURNAL ISSUE. FRI AND SAT...THE SUBTROPICAL RIDGE IN THE GEFS SHOWS A 588 DM CONTOUR AND ABOVE NORMAL HEIGHTS OVER THE EASTERN US. SOME MEMBERS SHOW A CLOSED 588 DM CONTOUR...A SIGN OF AN EARLY SUMMER WARM EPISODE. PA SHOULD BE ON THE FRINGES OF THIS...NEAR THE MOISTURE PLUME AND PW VALUES ARE 1 TO 1.5SDS ABOVE NORMAL. CLOUDS AND SHOWERS SHOULD LIMIT THE HIGH TEMPERATURES LOCALLY. THAT SAID 850 HPA TEMPS ARE 1SD ABOVE NORMAL AND THE 925 HPA TEMPS GO TO 2 SDS ABOVE NORMAL. SHOULD BE A WARM AND HUMID PERIOD THAT WILL CONTINUE INTO SAT. THE GEFS SUGGESTS A FRONT SHOULD BRING THE WARM HUMID WEATHER TO AN END NEXT WEEKEND. && .AVIATION /20Z SATURDAY THROUGH THURSDAY/... CONVECTION CONTINUES TO FIRE NEAR THE MASON-DIXON LINE...WHERE A TORNADO WATCH IS IN EFFECT THROUGH 5 PM. ELSEWHERE ACROSS CWA...A FEW STRAY SHOWERS AND THUNDERSHOWERS POPPING UP THIS AFTN. LWR CIGS AND -SHRA POSSIBLE THROUGH EARLY EVENING. JST HAS BEEN SOCKED IN W/ LOW CLOUDS THRU THE AFTN...ALTHOUGH THINGS APPEAR TO BE IMRPOVING THERE GRADUALLY. ELSEWHERE...EXPECT THINGS TO IMPRV LATER TONIGHT INTO SUNDAY AS DRIER AIR MOVES IN BEHIND THE DEPARTING FRONT. THINGS LOOK GOOD /VFR/ SUN THRU EARLY TUES. TUES AFTN THRU THURS LOOKS TO BE UNSETTLED...W/ SCT SHOWERS AND TSTORMS POSSIBLE. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...LACORTE NEAR TERM...LACORTE SHORT TERM...GRUMM LONG TERM...GRUMM/RXR AVIATION...EVANEGO
Hazardous weather outlook, May 31, 10:30 AM EDT, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 1030 AM EDT SAT MAY 31 2008 PAZ033>036-063>066-011430- SOMERSET-BEDFORD-FULTON-FRANKLIN-CUMBERLAND-ADAMS-YORK-LANCASTER- 1030 AM EDT SAT MAY 31 2008 ...TORNADO WATCH 402 IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. PAZ004>006-010>012-017>019-024>028-037-041-042-045-046-049>053- 056>059-011430- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON- SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY- DAUPHIN-SCHUYLKILL-LEBANON- 1030 AM EDT SAT MAY 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT AN APPROACHING COLD FRONT AND WARM MOIST UNSTABLE AIR WILL LIKELY PRODUCE THUNDERSTORMS OVER THE REGION TODAY. SOME OF THESE STORMS WILL BE STRONG AND A FEW ISOLATED STORMS COULD REACH SEVERE LIMITS. GUSTY WINDS AND SMALL HAIL IS LIKELY. ISOLATED AREAS OF STRONG WINDS AND LARGE HAIL ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, May 31, 4:53 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 453 PM EDT SAT MAY 31 2008 PAZ004-312130- WARREN- 453 PM EDT SAT MAY 31 2008 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WARREN COUNTY... AT 450 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 18 MILES NORTH OF OIL CITY...MOVING EAST AT 40 MPH. WIND GUSTS TO 40 MPH...TORRENTIAL RAIN...DANGEROUS LIGHTNING...AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR TIDIOUTE AROUND 505 PM AND SHEFFIELD AROUND 530 PM. FORECASTER: MARTIN
Special weather statement, May 31, 4:58 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 458 PM EDT SAT MAY 31 2008 PAZ017-312145- CLEARFIELD- 458 PM EDT SAT MAY 31 2008 ...STRONG THUNDERSTORM APPROACHING NORTHWESTERN CLEARFIELD COUNTY... AT 450 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM LOCATED 8 MILES NORTHWEST OF BROOKVILLE... MOVING EAST AT 41 MPH. STRONG WIND GUSTS AND HAIL ARE POSSIBLE WITH THIS STORM AS IT ARRIVES NEAR TREASURE LAKE AROUND 530 PM AND CLEARFIELD AROUND 545 PM. THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES... I-80 BETWEEN MILE MARKERS 101 AND 134. FORECASTER: KF
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 5:26 PM EDT | Severe Thunderstorm Warning | CTP | Cameron, Centre, Clearfield, Clinton, Elk | 64 min |
| May 31, 6:14 PM EDT | Severe Thunderstorm Warning | CTP | McKean, Potter | 31 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.